Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS St. Louis, MO

June 1, 2022Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 1, 2022, 12:58 AM CDT for Monroe County, Ralls County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 12:58 AM CDT (05:58 UTC)
Expired
Jun 1, 2022, 7:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS53 KLSX 010558
FFWLSX
MOC137-173-011200-
/O.NEW.KLSX.FF.W.0008.220601T0558Z-220601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1258 AM CDT Wed Jun 1 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Monroe County in northeastern Missouri...
  Northwestern Ralls County in northeastern Missouri...

* Until 700 AM CDT Wednesday.

* At 1258 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monroe City, Paris, Madison, Granville, Woodlawn, Holliday, 
  Stoutsville, Florida, Indian Creek, The Landing and Duncans Bridge.

This includes the following State Parks...
Union Covered Bridge Historic Site and Mark Twain Lake Recreational 
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3960 9230 3960 9219 3966 9204 3966 9157
      3953 9157 3943 9191 3942 9231

FLASH FLOOD...RADAR INDICATED

$$

Britt
2 follow-up statements
905 
WGUS73 KLSX 010809
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
309 AM CDT Wed Jun 1 2022

MOC137-173-011200-
/O.CON.KLSX.FF.W.0008.000000T0000Z-220601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MO-Ralls MO-
309 AM CDT Wed Jun 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR MONROE AND NORTHWESTERN RALLS COUNTIES IN NORTHEASTERN 
MISSOURI...

At 309 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Monroe City, Paris, Madison, Granville, Woodlawn, Holliday, 
  Stoutsville, Florida, Indian Creek, The Landing and Duncans Bridge.

This includes the following State Parks...
Union Covered Bridge Historic Site and Mark Twain Lake Recreational 
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3960 9230 3960 9219 3966 9204 3966 9157
      3953 9157 3943 9191 3942 9231

FLASH FLOOD...RADAR INDICATED

$$

Britt
756 
WGUS73 KLSX 011156
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
656 AM CDT Wed Jun 1 2022

MOC137-173-011206-
/O.EXP.KLSX.FF.W.0008.000000T0000Z-220601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MO-Ralls MO-
656 AM CDT Wed Jun 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING FOR 
MONROE AND NORTHWESTERN RALLS COUNTIES IN NORTHEASTERN MISSOURI...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3960 9230 3960 9219 3966 9204 3966 9157
      3953 9157 3943 9191 3942 9231

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:50 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 31, 10:50 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1050 PM CDT Tue May 31 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 246 PM CDT Tue May 31 2022

Key Messages:

1.) Strong to severe thunderstorms remain possible from now through
3 am, primarily along and north of I-44 in MO and I-70 in IL. The
main hazards with these thunderstorms will be damaging winds and
large hail, but a brief tornado cannot be ruled out. Where
thunderstorms train/backbuild, locally heavy rainfall could result
in isolated flash flooding.

2.) There is potential for a strong to severe thunderstorm or two
and locally heavy Wednesday afternoon into evening across
southeastern MO and southwestern IL but will be dictated by the
effective cold front's position, which may be south of the CWA by
that time.

First and foremost, there is still uncertainty in exactly how
thunderstorms will evolve this afternoon through tonight. Showers
and thunderstorms have persisted across the western half of MO this
afternoon much longer than any CAMs anticipated and have resulted in
the development of an MCV near the KS-MO border as of 19z. To the
east and southeast of ongoing thunderstorms and the MCV, surface
heating of an airmass characterized by mid-60s to near 70 F
dewpoints has yielded MLCAPE exceeding 1500 J/kg across much of the
region and an extensive cumulus field. The instability could lead to
re-intensification of the ongoing thunderstorms early this afternoon
moving toward northeastern MO and west-central IL. However, the
greatest focus of thunderstorm development this afternoon and
evening will be along remnant outflow that these thunderstorms
deposit amidst weak WAA within a LLJ and relatively deeper ascent
downstream of the aforementioned MCV. This development is most
likely to occur from central MO to west-central IL.

A mid-level jet streak has also managed overlap a small corridor of
the unstable warm sector, leading to 30 to 40 kt of deep-layer wind
shear. This wind shear should be sufficient to allow thunderstorms
to become organized into multicell clusters, but low-level veering
ahead of the MCV expected to track through northern MO may allow a
brief supercell or two to develop. A relatively well-mixed boundary
layer and DCAPE near 1000 J/kg suggest that damaging downburst winds
will be possible, but bowing segments within the multicell clusters
that can become orthogonal to an around 30-kt 0 to 3 km shear vector
pointed to the northeast could further enhance the threat of
damaging winds. Large hail could also accompany the deepest updrafts
with 6 to 7 C/km mid-level lapse rates. Low-level wind shear is
anticipated to generally be weak, but a brief supercell or QLCS
tornado cannot be ruled out. Lastly, locally heavy rainfall with
training/backbuilding thunderstorms is also possible with anomalous
PW, deep-layer flow nearly paralleling surface boundaries, and LLJ
potentially perpendicular to the multicell clusters. Although
antecedent conditions are not particularly wet, persistent locally
heavy rainfall may still lead to isolated flash flooding.

Thunderstorms will gradually progress southeastward overnight, but
they will likely weaken and become outflow dominant with time as
instability decreases and thunderstorms move south of the stronger
deep-layer wind shear. However, some showers and thunderstorms could
linger into Wednesday morning along and south of I-70. This early
day precip and abundant cloud cover could shunt the effective
surface cold front southward into southeastern MO and
southwestern IL through the morning, perhaps even just south of
the CWA. As a mid- level perturbation/MCV passes through the
region sometime during the late afternoon through evening, another
round of showers and thunderstorms is likely to develop. If the
augmented surface cold front remains in southeastern MO and
southwestern IL during this time and destabilization occurs on its
warm side, a few strong to severe thunderstorms will be possible
in those areas along with locally heavy rainfall. However, the
position of this front during that time is currently unclear.
Showers and a few thunderstorms may continue through Thursday
night at times as mid- level height falls ahead of an approaching
upper-level trough generate weak large-scale ascent.

Pfahler

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 246 PM CDT Tue May 31 2022

There is disagreement among model guidance on how progressive the
850-hPa front will be late Wednesday night into Thursday, which will
determine if showers and a few thunderstorms linger into Thursday
morning. This evolution will be partially tied to the amplitude and
timing of an upper-level trough, influencing the front's
advancement. However, by the second half of the day, dry and
tranquil conditions are expected with neutral/slightly rising mid-
level height tendencies aiding upper-level northwesterly flow above
an arriving surface/low-level anticyclone collocated with a
seasonably cool airmass. This anticyclone will dominate the mid-
Mississippi River Valley through Friday.

Global model guidance are in consensus that an upper-level shortwave
trough will navigate the northwesterly flow late Saturday into
Sunday but differ in their depictions of its amplitude/sharpness.
Ahead of this shortwave trough, the aforementioned anticyclone will
be quickly shunted to the east of the region allowing low-level
southerly flow advect warm air and create a channel for Gulf of
Mexico moisture transport northward. An active thunderstorm pattern
could begin somewhere across the Midwest late Saturday into Sunday
as attendant shortwave trough ascent interacts with an increasingly
warm, moist, and potentially unstable airmass, especially if the
shortwave is more amplified and sharp. This pattern could continue
into early next week as additional upper-level troughs may pass and
the airmass could remain intact, but global model guidance begin to
diverge in the details of the upper-level flow pattern across the
CONUS beyond Sunday.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1044 PM CDT Tue May 31 2022

Primary concerns for the 06Z TAF issuance is the timing of
thunderstorms tracking across the area and the development of MVFR
or perhaps IFR ceilings behind it tomorrow morning. Showers and
storms have developed along a slow moving cold front and are
already in the vicinity of Quincy. Individual storms move
northeast through the line while the line itself slowly sags
southeast. Some more organized thunderstorm development is
possible overnight, but the general idea of the zone of
thunderstorm threat gradually shifting southward is fairly well
agreed upon. Confidence decreases with time, though, and
thunderstorm arrival in the St Louis metro around 08-12Z will also
be about when storms will be dying off overall. Behind the line of
storms an area of MVFR ceilings is expected to develop. Some areas
of IFR are possible, especially in central Missouri where more
persistent rainfall is expected overnight. This will improve at
least somewhat during the day on Wednesday, though it's possible
the MVFR conditions last through the day. Additional rounds of
showers and thunderstorms are possible on Wednesday, although the
greatest threat seems to remain south of the terminals.

Winds will be relatively light through the period, shifting from
the SSW to the N behind the slow moving front.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 9:11 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
911 PM CDT Tue May 31 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020215-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
911 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected overnight. Heavy rain will be
the primary threat, although the strongest storms could produce large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely Wednesday into Thursday morning, mainly
south of I-70.

There is a chance of thunderstorms across the region again late
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:31 AM CDTAreal Flood AdvisoryLSXMoniteau3 hr
Jun 1, 6:53 AM CDTRiver Flood WarningLSXMonroe13 hr
Jun 1, 10:28 AM CDTRiver Flood WarningLSXPike5 days
Jun 1, 10:28 AM CDTRiver Flood WarningLSXPike6 days
Jun 1, 12:28 PM CDTRiver Flood WarningLSXMarion6 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.